Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Green Bay, WI

March 30, 1998Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 30, 1998, 6:08 PM CST for Manitowoc County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 6:08 PM CST (00:08 UTC)
Expired
Mar 30, 1998, 6:40 PM CST
In force
32 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS1 KGRB 310009 RRA
SVRGRB
WIC071-WIZ525-310040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
608 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MANITOWOC COUNTY - EAST CENTRAL WISCONSIN

* UNTIL 640 PM CST
 
* SOME LOCATIONS AFFECTED
  KIEL
  CLEVELAND

* AT 608 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 25 MILES SOUTHWEST OF MANITOWOC...NEAR ST
  CLOUD. THE STORM WAS MOVING NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR KIEL BY 620 PM AND CLEVELAND BY 630
  PM...AND THEN INTO LAKE MICHIGAN BY 635 PM.

THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A
STURDY SHELTER.

EB/DI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:45 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 3:45 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CST MON MAR 30 1998

NOTHING TO COME EASY THIS FCST AS UNSETTLED WEATHER TO CONT THRU THE
FCST CYCLE. SVR THREAT UNDERWAY MAINLY OVR SRN WI IN WARM SECTOR BUT WL
HAVE TO BE WATCHED THIS EVENING AS FNTL BNDRY STILL DRAPED OVR CNTRL WI.
THEREFORE...FCST CONCERNS RANGE FROM SVR WX POTENTIAL TNGT AND AGAIN
TUESDAY AS WELL AS HVY RAIN AND MIN TEMPS.

THE 19Z SFC ANALYSIS SHOWED QUASI-STNRY (POKEY CDFNT) EXTENDED SOUTH OF
A LINE FROM LSE-ISW-GRB. TEMPS DROPPED ALMOST 15 DEGS WITH FROPA HERE AT
THE WX OFFICE. TEMPS RANGED FROM THE MID 30S AT ASX TO THE UPR 60S AT
MKE. THIS TEMP CONTRAST COMBINED WITH GD CONVERGENCE ALONG FNTL BNDRY
AND AID OF UPR LVL DIFFLUECE ENUF TO KICK OFF ANOTHER ROUND OF SVR WX.
WW 141 THRU 03Z THIS EVENING VALID AS WARNINGS ALREADY UNDERWAY.

NRN WI APRS TO BE SAFE TNGT FROM SVR AS SFC RDG TRIES TO NOSE INTO NW
SECTIONS OF THE STATE. PLENTY OF CLDS SHOULD PREVENT TEMPS FROM DROPPING
MUCH IF AT ALL WITH PCPN PUSHING BACK LTR THIS EVENING. CATEGORICAL POPS
A SAFE BET FOR THE REST OF MY FCST AREA AS DEEPER MSTR AND BETTER
INSTABILITY RIDE NWD AHD OF IMPRESSIVE UPR LOW/SHRTWV ENERGY.

TOMORROW APRS TO BE ANOTHER LONG WX DAY FOR NE WI AS STG DYNAMICS COME
TO TOGETHER ALONG WITH DEEP MSTR AND LIFT FROM CDFNT TO PRODUCE STG/SVR
TSTMS. SPC ALREADY HAS THE SRN HALF OF WI UNDER A MDT RISK.

MDLS FAIRLY CLOSE WITH MOVEMENT OF MAIN WX FTRS AT THE SFC AND ALOFT...
HOWEVER AMT OF INSTABILITY DIFFERS QUITE A BIT AS LIS AT GRB RANGE FROM
ZERO (ETA) TO -5 (NGM). ETA SEEMS TO HAVE BEEN MORE CONSISTENT WITH THE
ENTIRE EVOLUTION OF THE SYSTEM THUS WL LEAN ON IT FOR THE FCST.

KALLAS

In the hours before

Local storm report, Mar 30, 1:29 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT   ...PART 1...CORRECTION
NATIONAL WEATHER SERVICE GREEN BAY WI
1107 AM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    PLAINFIELD                WI   .75 INCH HAIL
03/29/98   WAUSHARA                       COVERING THE GROUND

1055 AM    BANCROFT                  WI   .88 INCH HAIL
03/29/98   PORTAGE

1100 AM    10 W WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1108 AM    WAUTOMA                   WI   .75 INCH HAIL
03/29/98   WAUSHARA

1110 AM    2 SW WILD ROSE            WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1110 AM    8 S AMHERST               WI   .75 INCH HAIL
03/29/98   PORTAGE

1129 AM    WEST BLOOMFIELD           WI   1.75 INCH HAIL
03/29/98   WAUSHARA

1129 AM    WINCHESTER                WI   2 INCH HAIL
03/29/98   WINNEBAGO

1140 AM    FREMONT                   WI   1.75 INCH HAIL
03/29/98   WAUPACA

1200 PM    MENASHA                   WI   1.5 INCH HAIL
03/29/98   WINNEBAGO

1203 PM    3 W APPLETON              WI   2 INCH HAIL
03/29/98   OUTAGAMIE

1210 PM    APPLETON                  WI   1.75 INCH HAIL
03/29/98   CALUMET                        SOUTHEAST SIDE OF CITY

1210 PM    1 W APPLETON              WI   2.5 INCH HAIL
03/29/98   OUTAGAMIE

1210 PM    APPLETON                  WI   1.75 INCH HAIL
03/29/98   OUTAGAMIE

1215 PM    DARBOY                    WI   1 INCH HAIL
03/29/98   OUTAGAMIE

1225 PM    ST JOHN                   WI   4 INCH HAIL
03/29/98   CALUMET

1240 PM    3 E WRIGHTSTOWN           WI   2.75 INCH HAIL
03/29/98   BROWN

1245 PM    GREENLEAF                 WI   2.$75 INCH HAIL
03/29/98   BROWN

1254 PM    PITTSVILLE                WI   .75 INCH HAIL
03/29/98   WOOD

0105 PM    VESPER                    WI   1 INCH HAIL
03/29/98   WOOD

JKL
Special weather statement, Mar 30, 3:14 PM CST, 2 hours 54 minutes before
WIZ038>040-045-048>050-302320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
314 PM CST MON MAR 30 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR A PORTION OF
EAST-CENTRAL WISCONSIN...

THE FOLLOWING COUNTIES ARE IN SEVERE THUNDERSTORM WATCH
NUMBER 141...IN EFFECT UNTIL 900 PM...

WAUSHARA...WINNEBAGO...OUTAGAMIE...BROWN...KEWAUNEE...MANITOWOC...
CALUMET.

EB/JKL

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.